Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Wilmington, NC

August 5, 2004Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 5, 2004, 6:11 PM EDT for Pender County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 6:11 PM EDT (22:11 UTC)
Expired
Aug 5, 2004, 7:10 PM EDT
In force
59 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Pender County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 052211
SVRILM
NCC141-052310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 710 PM EDT

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH. THIS STORM WAS LOCATED NEAR WARDS CORNER...OR 8 MILES   
  WEST OF BURGAW...AND MOVING SOUTHEAST AT 15 TO 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BURGAW AROUND 620 PM...
   ROCKY POINT AROUND 630 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3470 7809 3455 7822 3437 7778 3446 7763
      3464 7780

$$

SRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:40 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 5, 2:40 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
240 PM EDT THU AUG 5 2004

.SHORT TERM (THIS EVENING THROUGH SATURDAY NIGHT)...POTENTIAL FOR
SEVERE WEATHER CONTINUES HEADING INTO THIS EVENING AS A POTENT COLD
FRONT MOVES THROUGH THE FORECAST AREA. MOIST/UNSTABLE AIRMASS IS IN
POSITION AHEAD OF THIS BOUNDARY AND PER LAPS THE LIFTED INDEX RANGES
FROM -6 TO -9C ALONG WITH DEWPOINTS IN THE MID 70S. IN ADDITION HIGH
CAPE VALUES ARE SUPPORTIVE OF STRONG UPDRAFTS...HOWEVER LAPS CAPE
VALUES ARE LIKELY OVERDONE FOR A PORTION OF THE COUNTY WARNING AREA
GIVEN ERRONEOUS LOOKING HIGH DEWPOINT READING AT WHITEVILLE AWOS.
STRONG SURFACE TO LOWER LEVEL CONVERGENCE PEAKS AT 0000 UTC FRI...
WHILE THE EFFECTS FROM RRQ OF UPPER JET ARE FOCUSED ACROSS EASTERN
NC. THIS ALL LEADS TO A STRONG UPWARD VERTICAL VELOCITY CENTER
PASSING JUST NORTH OF THE FORECAST AREA. WET BULB ZERO HEIGHTS WILL
BE HIGH LIMITING THE POTENTIAL FOR LARGE HAIL. EXPECT A MARGINAL
HAIL EVENT WITH DAMAGING WIND GUSTS AS THE PRIMARY
THREAT...ESPECIALLY FOR THE NORTHERN HALF OF THE FORECAST AREA. PER
BASE VELOCITY IMAGES HAVE ALREADY SEEN A FEW DECENT WIND MAXES
ASSOCIATED WITH THE INITIAL AREAS OF CONVECTION.

A WEAK FRONTAL WAVE AND THE COLD FRONT ARE PROJECTED SHIFT OFF THE
COAST AROUND 0600 UTC FRI ALLOWING ATYPICALLY COOL AIRMASS TO FILTER
INTO THE REGION FROM THE MID-WEST. AFTER TONIGHT MAX/MIN
TEMPERATURES WILL BE BELOW CLIMATOLOGICAL NORMALS THROUGH SATURDAY
NIGHT. CURRENTLY LEANING TOWARD A BLEND OF MAV/FWC NUMBERS AND IF
THE WIND CAN DECOUPLE WOULD EASILY SEE THE COOLER FWC NUMBERS WITH
RECORD MIN TEMPERATURES BROKEN ON THE MORNING OF THE 7TH. RIGHT NOW
THE CURRENT FORECAST IMPLIES NEAR RECORD LOWS FOR FRI NIGHT INTO SAT
MORNING. OTHERWISE...EXPECT TO SEE BREEZY NORTH WIND THROUGH FRIDAY
MORNING AS A RESULT OF MIXING. SATURDAY AND SATURDAY NIGHT SHOULD BE
GORGEOUS WITH DRY CONDITIONS...LIGHT WIND AND COOL TEMPERATURES.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
SURFACE HIGH PRESSURE EXPECTED TO DRIFT ACROSS THE REGION AND OFF
THE COAST DURING SUNDAY AND HEIGHTS WILL SLOWLY RISE AS UPPER LOW
OVER EASTERN CANADA LIFTS NORTHEASTWARD. THIS WILL ALLOW MAX/MIN
TEMPERATURES TO REBOUND SOME...HOWEVER NOT TO NORMALS UNTIL TUE-WED
TIME FRAME. EXPECT DRY WEATHER TO PERSIST THROUGH THE BULK OF THE
EXTENDED PERIOD WITH THE BULK OF THE DYNAMICS TO PASS NORTH OF HERE.
AT MOST HAVE WENT WITH 20% POP LATER IN THE PERIOD. ENSEMBLE MEAN
TEMPERATURES LOOK REASONABLE.

&&

.MARINE...
COLD FRONTAL PASSAGE ALONG WITH ASSOCIATED WIND SHIFT IS THE BIG
STORY CONCERNING THE MARINE FORECAST NEXT 24 TO 36 HOURS.  WINDS
VEER TO OFFSHORE AFTER FRONTAL PASSAGE LATE TONIGHT AND INCREASE IN
MAGNITUDE TO A MAXIMUM OF 15 TO 25 KNOTS. SEAS WILL INCREASE TO A
CRESCENDO OF SIX FEET IN THE MOST SOUTHEASTERLY ORIENTED AREAS. THIS
WILL PROMPT THE CONTINUATION OF SMALL CRAFT ADVISORY MAY BE NEEDED
HEADLINE FOR THE MID MORNING HOURS. SEAS SUBSIDE FRIDAY NIGHT WITH A
MORE NORTHEASTERLY COMPONENT AND A DECREASE IN MAGNITUDE. THE
REMAINDER OF THE FORECAST PERIOD DEPICTS TWO TO THREE FEET SEAS AS
HIGH PRESSURE AND LIGHT WINDS PREVAIL.

&&

.AVIATION...
STRONG COLD FRONT WILL HAVE POSSIBLE SEVERE CONVECTION OUT AHEAD.
TIMING OF STORMS WILL OCCUR FROM NEAR 22Z OVER FLO...00Z AT
ILM...AND 01Z AND CRE AND MYR. LOOKS LIKE STABLE RAIN BEHIND THE
FRONT IS A POSSIBILITY...WITH RAIN FINALLY MOVING SOUTH OF THE AREA
BY 06-09Z. GUSTY NORTH WINDS FRIDAY BEHIND THE FRONT. WIND GUSTS
OVER 20KT COULD MIX DOWN TO THE SURFACE BY LATE MORNING. STRONG
SUBSIDENCE SHOULD KEEP CLOUDS SCATTERED SATURDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

SHORT/LONG TERM...PFAFF
MARINE...SHK
AVIATION...DL
Hazardous weather outlook, Aug 5, 5:19 AM EDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
519 AM EDT THU AUG 5 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
519 AM EDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES BETWEEN 100 AND 105 DEGREES FOR A PORTION OF THIS
AFTERNOON. TEMPERATURES WILL BE IN THE MID 90S...EXCEPT AROUND 90
AT THE BEACHES.

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA LATE IN
THE DAY AND THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

RJD

In the hours before

Special weather statement, Aug 5, 12:35 PM EDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1235 PM EDT THU AUG 5 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-052300-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
1235 PM EDT THU AUG 5 2004

...HOT AND HUMID CONDITIONS WILL CONTINUE THIS AFTERNOON...
...SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP...

AFTERNOON HIGH TEMPERATURES TODAY WILL REACH WELL INTO THE 90S UNDER
MOSTLY SUNNY SKIES. WHEN COMBINED WITH HIGH HUMIDITY VALUES...THIS
WILL CREATE HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ACROSS MUCH
OF THE EASTERN CAROLINAS. SLIGHTLY COOLER TEMPERATURES NEAR THE
BEACHES WILL BE OFFSET BY EVEN HIGHER HUMIDITY IN THESE LOCATIONS.
HEED ANY SIGNS OF HEAT EXHAUSTION...DRINK PLENTY OF LIQUIDS AND SPEND
AS MUCH TIME AS POSSIBLE IN AN AIR CONDITIONED BUILDING.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND THIS EVENING
AND MOVE WEST TO EAST ACROSS THE AREA. SOME OF THESE STORMS MAY
BECOME SEVERE WITH DAMAGING WIND GUSTS OF 60 MPH POSSIBLE IN THE
STRONGEST STORMS. IF THREATENING WEATHER APPROACHES YOUR
LOCATION...MOVE INSIDE A STURDY BUILDING AND REMAIN AWAY FROM WINDOWS
UNTIL THE STORM SUBSIDES.

STAY TUNED TO THE LATEST STATEMENTS AND FORECASTS FROM THE NATIONAL
WEATHER SERVICE.

TRA
Special weather statement, Aug 5, 5:09 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
509 PM EDT THU AUG 5 2004

NCZ099-052206-
COLUMBUS-
509 PM EDT THU AUG 5 2004

A THUNDERSTORM PRODUCING HEAVY RAIN...LIGHTNING AND STRONG WIND GUSTS
UP TO 45 MPH WAS LOCATED NEAR LAKE WACCAMAW JUST SOUTH OF HIGHWAY 76.
THIS STORM IS DRIFTING SLOWLY TO THE NORTH AND WILL BE CAPABLE OF
PRODUCING RAINFALL AMOUNTS OF 1 TO 2 INCHES BY 605 PM.
PONDING OF WATER AND REDUCED VISIBILITIES IN HEAVY RAIN WILL MAKE FOR
DIFFICULT TRAVEL AT TIMES. CONDITIONS WILL IMPROVE AFTER 605 PM AS
THE STORM DRIFTS NORTHWARD.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 5, 5:11 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
511 PM EDT THU AUG 5 2004

NCZ096-052230-
BLADEN-
511 PM EDT THU AUG 5 2004

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN BLADEN
COUNTY THROUGH 6:30 PM. HEAVY RAIN...FREQUENT LIGHTNING AND WINDS IN
EXCESS OF 45 MPH CAN BE EXPECTED WITH THESE STORMS.
CITIES AFFECTED WITHIN THE PATH OF THESE STORMS INCLUDE TAR HELL...
DUART AND AMMON.

FCSTR ID = 4
Special weather statement, Aug 5, 5:11 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
511 PM EDT THU AUG 5 2004

NCZ096-052230-
BLADEN-
511 PM EDT THU AUG 5 2004

...CORRECTED FOR SPELLING...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN BLADEN
COUNTY THROUGH 6:30 PM. HEAVY RAIN...FREQUENT LIGHTNING AND WINDS IN
EXCESS OF 45 MPH CAN BE EXPECTED WITH THESE STORMS.
CITIES AFFECTED WITHIN THE PATH OF THESE STORMS INCLUDE TAR HEEL...
DUART AND AMMON.

FCSTR ID = 4
Special weather statement, Aug 5, 5:24 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
524 PM EDT THU AUG 5 2004

SCZ023-052223-
DARLINGTON-
524 PM EDT THU AUG 5 2004

A STRONG THUNDERSTORM WILL MOVE ACROSS DARLINGTON COUNTY THROUGH
625 PM. HEAVY RAIN...FREQUENT LIGHTNING AND WINDS IN EXCESS OF 45 MPH
CAN BE EXPECTED WITH THIS STORM. THE STORM WILL MOVE ACROSS
ASHLAND...HARTSVILLE AND OATS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 5, 5:47 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
547 PM EDT THU AUG 5 2004

NCZ097-052245-
PENDER-
547 PM EDT THU AUG 5 2004

...LINE OF STRONG THUNDERSTORMS TO AFFECT PENDER COUNTY...

AT 545 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG THUNDERSTORMS FROM NEAR ELIZABETHTOWN TO NEW BERN MOVING
SOUTHEAST AT 15 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN PENDER
COUNTY NORTH AND WEST OF BURGAW BY 6 PM EDT...AND BURGAW...ATKINSON
AND CURRIE AROUND 615 PM EDT.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAINFALL WITH LOCALIZED FLOODING... WIND GUSTS
IN EXCESS OF 45 MPH AND POSSIBLY HAIL.

IF THESE STORMS STRENGTHEN FURTHER THEN A SEVERE THUNDERSTORM WARNING
WILL NEED TO BE ISSUED. STAY INFORMED BY GETTING THE LATEST UPDATES
ON NOAA WEATHER RADIO. STAY INDOORS UNTIL THE STORMS PASS.

PFAFF

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:17 PM EDTSevere Thunderstorm WarningILMBladen73 min
Aug 5, 6:53 PM EDTSevere Thunderstorm WarningILMColumbus52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.